Quick question...I attended with my GP at start of week as I feel (and my husband has noticed changes) that i may be starting to go Hypo...tired, couldnt care less attitude, achy etc. I was diagnosed as having Hashis last year, but have not been on any medication since the end of last year due to my TSH levels being 'normal' ranges.
I had my bloods tested and my TSH is 1.2 (range is 027-4.2). My blood was last tested in March and TSH was 0.91. Not a big jump a know, but as no other tests were carried out (even though my GP said he would ask for T4 to be ran and that T3 is only tested if there is a TSH abnormality) then I dont know where this leaves me.
First thing is that TSH is a pituitary hormone that supposedly reflects accurately levels of the actual thyroid hormones. In reality, it cannot be shown to correlate well with either Free T4 or Free T3, much less with symptoms, which are the most important consideration. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate at all.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with after initial tests and evaluation. The letter is then sent to the participating doctor of the patient to help guide treatment. In the letter, please note the statement, "the ultimate
criterion for dose adjustment must always be the clinical response of the patient."
So you should insist on being tested for Free T3 and Free T4 (not the same as Total T3 and T4), each time you go in for tests. Since hypo patients are also frequently too low in the range for Vitamin D, B12 and ferritin, you should request those as well.
From your mention of "bloods", I wondered if you are located in the UK?
I am a bit puzzled. You have been taking carbimazole, which usually is done in conjunction with being hyperthyroid from Graves's Disease, and after a thyroidectomy, and/or RAI. Were you previously diagnosed for Graves's? What symptoms are you having now?
When did you stop the carbimazole? Are you being medicated based on TSH levels? If so, that just will not work because TSH is affected by so many different things it is unreliable as the sole diagnostic by which to medicate a thyroid patient. You are going to need to insist on being tested for Free T3 and free t4 each time you go in for testing. I say that because Free T3 largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate at all.
I know very well how difficult it is in the UK to get the testing and treatment needed for thyroid problems. You might keep in mind this advice from a fellow UK member who was finally successful in getting what she needed.
"What I have learned from my experience is that you have to go to the Dr's office and TELL THEM WHAT YOU WANT and to go backed up with knowledge. You have to tell them that you have done your reading and looked into your condition and care about the long-term treatment of your health and thyroid. If you fight for what you want, you will eventually find someone that is happy to go along with your wishes. But we all have to take charge of our own health, right?"
When I was first diagnosed back in may last year it was originally thought I was solely hyper. I was put on 10mg daily of carbimazole which made me feel better for a while.
I then started to go hypo and queried several times with my gp why I was still on hyper medication when I was hypo and my gp said I should ask a specialist. I have had one visit to an endo who was a complete waste of time. Told me my bloods were fine ( after he barely looked at them) and said go out walking, it will make you feel better and help you loss weight! That's the kind of specialist my gp wanted md to get advice from.
So, she reduced my dose to 5mg daily bringing my levels back within range for a while then they started heading back out. I have been off the meds since oct/nov time.
After asking several times about antibody tests I was told my peroxidase was over 600 (range 1-34) but no other treatment etc provided.
My symptoms now are increased thirst, fatigue, aches, quick tempered, I'm warm (!) and hate the heat, my appetite has increased but I'm slowly losing weight.
With your symptoms you also need to be tested for diabetes. It can often coexist with thyroid problems.
They should test HbA1c and fasting blood sugar. If there is any doubt about the diabnosis or test results they should do a glucose tolerance test. Please see your Dr and emphasis the thirst and fatigue.
I agree that you need to get both FT3 and FT4 tested every time you have blood work done. I, also, understand how hard that is to get done in U.K. We've had some members who have been able to talk their doctors into it, anyway. We've also had some that have had to go private in order to get the testing/treatment they need.
Unfortunately, thyroid hormone levels can still be off, even with a so called "normal" TSH.
With your peroxidase (I assume that's Thyroid Peroxidase Antibodies?) at > 600, it appears that you do have Hashimoto's. Is that the only antibody you were tested for? While Hashimoto's is most often associated with hypothyroidism, it is, sometimes characterized by periods of hyper, alternating with periods of hypo. You could also have Graves Disease, which is associated only with hyper. You really should try to get some more antibody testing. There's another test for Hashimoto's called Thyroglobulin Antibodies (TGab) that should be done. Thyroid Stimulating Immunoglobulin (TSI) is the definitive test for Graves. It's rare, but there people with both. Have you had a thyroid ultra sound to determine whether or not you have nodules and/or a swollen/inflamed thyroid? Sometimes, nodules produce hormone independently of the thyroid.
I also agree with Sally, that you need to get tested for diabetes. Along with thirst and fatigue, the quick temper, and weight loss can also be symptoms of diabetes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.